Connecticut, 2011Damaging Winds in Connecticut, August 21, 2011
August 21, 2011 · NWS ALY · 4 events in 1 county or zone
A strong cold front and disturbance in the upper levels of the atmosphere moved across the region Sunday afternoon and evening, August 21st. There were two distinct rounds of strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front and disturbance in the upper levels of the atmosphere moved across the region Sunday afternoon and evening, August 21st. There were two distinct rounds of strong to severe thunderstorms. The first occurred during the late morning and early afternoon hours, and the second during the late afternoon into early evening. Mainly damaging winds occurred with the severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 12:31 PM EST, 9 minutes earlier.
Area forecast discussion, Aug 21, 12:31 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
131 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A COLD FRONT MOVE ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS
OCCURRING AHEAD AND ALONG THE FRONT WITH STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. HIGH PRESSURE
WILL BEGIN TO BUILD INTO OUR AREA ON MONDAY WITH FAIR AND DRIER
WEATHER INTO THE MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #795 IS IN EFFECT FOR THE ENTIRE FORECAST
UNTIL 01Z/9 PM EDT. DEALING WITH SEVERE THUNDERSTORMS AT THIS TIME.
ACTUAL COLD FRONT MOVING ACROSS WESTERN NEW YORK WITH LINE OF
CONVECTION. SHOULD GET A BIT OF BREAK BETWEEN THIS ROUND OF SEVERE
BEFORE WE GET GOING AHEAD LATER THIS AFTERNOON.
AS OF 10 AM EDT...AN ACTIVE SEVERE WEATHER DAY LOOKS LIKELY THIS
AFTERNOON WITH MULTIPLE BANDS OF SHOWERS AND THUNDERSTORMS TO
IMPACT THE FORECAST AREA THIS AFTERNOON INTO THE EARLY EVENING.
THE INITIAL CONVECTION IS ASSOCIATED WITH A WEAK MID LEVEL VORT
MAX AND SOME LOW AND MID LEVEL THERMALS ADVECTION. THE LATEST NAM
SHOWS SOME ELEVATED INSTABILITY WITH SHOWALTER VALUES OF 0 TO -2C
OVER THE SOUTHERN ADIRONDACK PARK. WE HAVE HAD A FEW STRONG
THUNDERSTORMS MOVE ACROSS HERKIMER AND HAMILTON COUNTIES. WE HAVE
HAVE RETOOLED THE POP AND WX TRENDS TO ADDRESS THIS THREAT.
OUR HIRES WRF BASE REF PRODUCT SEEMS TO HAVE A GOOD HANDLE ON
THINGS AT THIS POINT...AND IT SHOWS A RATHER INTENSE LINE OF
CONVECTION FORMING TOWARDS 20Z...AND CROSSING THE FORECAST AREA BY
0100Z.
THE 12Z KALB SOUNDING SHOWS ONLY 0-6 KM SHEAR VALUES OF 24 KTS
NOW...BUT WE EXPECT THE DEEP SHEAR TO INCREASE TO 40-50 KTS BY THE
LATE PM WITH A MULTICELL LINE...AND PERHAPS SOME SUPERCELL
STRUCTURES WITH MLCAPE/SBCAPES GENERALLY 1000-2000 J/G OVER THE
FCST AREA. THE 12Z SOUNDING ALL SHOWS H850-500 LAPSE RATES OF 6.8
C/KM WITH A WET BULB ZERO HEIGHT OF 10.3 KFT. THERE IS LOW-LEVEL
VEERING IN THE BOUNDARY LAYER...BUT WITH THE STRONG CYCLONICALLY
CURVED MID/UPPER LEVEL JET STREAK APPROACHING LATER TODAY WE
BELIEVE THE PRIMARY SEVERE THREAT WILL BE WIND...WITH SOME HAIL.
THE LATEST MAGLENTA SEVERE WEATHER INDEX CAME OUT WITH A MAJOR
SEVERE WEATHER EVENT POSSIBLE. THIS IS A CONDITIONAL POINT INDEX
FROM PAST COMET RESEARCH.
HERE ARE THE PARAMETERS INPUTTED:
CAPE = 1500 J/KG
MAX SOUNDING WINDS = 65
EHI = 1.0
SRH (0-3 KM) = 150 (M/S)2
STORM SPEED = 30 KTS
WE WILL CONTINUE TO MONITOR THE MESOSCALE TRENDS. THE ONE LIMITER
ON THE AREAL EXTENT OF TODAYS CONVECTION WOULD BE THE CLOUD COVER.
THERE BREAKS IN THESE BANDS...AND THE UPPER LEVEL DYNAMICS BECOME
MORE IMPRESSIVE BY THE MID PM...INTO THE EARLY EVENING.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
AT THE SURFACE RIDGING BEGINS TO BUILDS IN ON MONDAY....HOWEVER
ALOFT THE UPPER TROUGH AXIS WILL MOVE OVERHEAD. SHORT WAVE ENERGY
MOVING THROUGH WITH THE TROUGH AXIS NOT EXPECTED TO MOVE TO THE EAST
UNTIL TUESDAY MORNING. HEIGHTS RISE ON TUESDAY WITH RIDGING BUILDING
ALOFT TOO...DRY BUT COOL WEATHER. SURFACE HIGH SHIFT OFFSHORE
TUESDAY NIGHT AND MORE ENERGY RIDES OVER TOP THE LARGE UPPER RIDGE
AND DIGS THE LONGWAVE TROUGH OVER THE REGION.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE LONGWAVE PATTERN WITH
AN UPPER LEVEL LOW REMAINING IN THE VICINITY OF HUDSON BAY AND AN
UPPER LEVEL RIDGE PERSISTING OVER THE ROCKIES AND DESERT SOUTHWEST.
HOW ENERGY MOVING THROUGH THE LONGWAVE TROUGH INTO GREAT LAKES
REGION AND NORTHEAST LATE IN THE PERIOD WILL BE IMPORTANT IN
DETERMINING THE TRACK OF IRENE. HAVE FAVOR GUIDANCE FROM HPC FOR
THE PERIOD.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A COLD FRONT WILL APPROACH FROM THE GREAT LAKES REGION AND THE ST
LAWRENCE RIVER VALLEY LATER THIS AFTERNOON AND EVENING...PRECEDED
AND ACCOMPANIED BY SEVERAL BANDS OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE QUITE STRONG. THE FRONT WILL
THEN MOVE SOUTH AND EAST OF THE REGION LATE SUNDAY NIGHT.
EXPECT MAINLY VFR CONDITIONS UNTIL SHOWERS/TSTMS DEVELOP BY LATE
MORNING/EARLY THIS AFTERNOON. IT APPEARS THAT SEVERAL BANDS/LINES OF
SHOWERS/TSTMS WILL MOVE ACROSS THE TAF SITES THROUGH THIS
EVENING...WHICH WILL LIKELY PRODUCE PERIODS OF MVFR/IFR VSBYS.
ADDITIONAL SHOWERS/TSTMS MAY LINGER THROUGH 04Z-06Z/MON...ESP AT
KPOU.
SOME OF THE TSTMS THIS AFTERNOON/EVENING MAY BE ACCOMPANIED BY
STRONG WIND GUSTS...AND HAIL...ALONG WITH BRIEFLY VERY HEAVY RAIN
WITH BRIEF REDUCTIONS IN VSBYS.
ADDITIONAL MVFR/IFR VSBYS/CIGS MAY DEVELOP ONCE THE RAIN ENDS LATE
TONIGHT INTO EARLY MON MORNING...ESPECIALLY IF BREAKS IN THE CLOUDS
DEVELOP. THE BEST CHANCE FOR THIS APPEARS TO BE AT KGFL...AND KPOU.
HOWEVER...OVERALL CONFIDENCE IN THIS ADDITIONAL FOG/LOW CLOUD
DEVELOPMENT LATE TONIGHT IS LOW AT THIS TIME.
AS FOR WINDS...EXPECT LIGHT/VARIABLE WINDS TO BECOME MAINLY S/SW BY
MID MORNING...AT 5-10 KT...WITH WINDS BECOMING MORE SW/W BY LATE
AFTERNOON. WINDS WILL BECOME NW SUN NIGHT...AT LESS THAN 8 KT. WINDS
WILL BE MUCH STRONGER...AND VARIABLE IN DIRECTION IN AND NEAR ANY
SHOWERS AND TSTMS MAINLY THIS AFTERNOON AND TONIGHT.
OUTLOOK...
MON...VFR. SLIGHT CHC -SHRA KGFL NORTH.
TUE-WED...EARLY AM IFR FOG POSSIBLE. OTHERWISE...VFR WITH NO SIG WX.
THU...VFR/MVFR...CHC -SHRA/-TSRA.
&&
.FIRE WEATHER...
A COLD FRONT MOVE ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS
OCCURRING AHEAD AND ALONG THE FRONT WITH STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. HIGH PRESSURE
WILL BEGIN TO BUILD INTO OUR AREA ON MONDAY WITH FAIR AND DRIER
WEATHER INTO THE MID WEEK.
&&
.HYDROLOGY...
THE POSSIBILITY EXISTS FOR THE AREA TO PICK UP ANOTHER WIDESPREAD
3/4 TO 1 1/2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS IN AREAS
WHICH HAVE A PROLONGED PERIOD OF CONVECTION. TRAINING OF
THUNDERSTORMS COULD OCCUR AS SEVERAL LINES OF CONVECTION ARE
POSSIBLE WITH THE LINES ADVANCING EAST AS THE INDIVIDUAL CELLS MOVE
FROM SOUTHWEST TO NORTHEAST. PRECIPITABLE WATER VALUES INCREASE UP
TO 1 3/4 INCHES THIS AFTERNOON WHICH ALSO INDICATES THE POTENTIAL
FOR SOME HEAVY RAINFALL. WHILE THIS AMOUNT OF RAIN IS NOT EXPECTED
TO HAVE A MAJOR IMPACT ON MOST RIVER BASINS...IT MAY BE ENOUGH TO
RESULT IN PONDING OF WATER ON ROADWAYS AND FLOODING OF POORLY
DRAINED LOW LYING AREAS AS WELL AS RESULT IN SIGNIFICANT RISES ON
CREEKS AND STREAMS.
DRIER WEATHER IS EXPECTED FROM MONDAY THROUGH WEDNESDAY WITH JUST
SOME WIDELY SCATTERED TO SCATTERED SHOWERS MONDAY INTO EARLY
MONDAY EVENING MAINLY ACROSS THE NORTHERN MOUNTAINS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA/11/WASULA
NEAR TERM...IAA/11/WASULA
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...WASULA
FIRE WEATHER...IAA
HYDROLOGY...IAA/11
Hazardous weather outlook, Aug 21, 12:32 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
132 PM EDT SUN AUG 21 2011
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
132 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 795 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY INTO THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 10:44 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1144 AM EDT SUN AUG 21 2011
NYZ041-048>050-084-211630-
SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
1144 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR ROTTERDAM JUNCTION...OR ABOUT OVER SCOTIA...AND MOVING
NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
BURNT HILLS BY 1150 AM EDT
BALLSTON SPA...ROUND LAKE AND 7 MILES SOUTHEAST OF ROCK CITY FALLS BY
NOON EDT
MILTON BY 1205 PM EDT
SARATOGA SPRINGS BY 1215 PM EDT
6 MILES WEST OF GREENWICH BY 1230 PM EDT
RAINFALL RATES MAY APPROACH A HALF AN INCH AN HOUR FROM THIS
THUNDERSTORM.
LAT...LON 4307 7339 4279 7400 4289 7410 4290 7409
4296 7410 4327 7359
TIME...MOT...LOC 1543Z 234DEG 25KT 4291 7397
TAWSpecial weather statement, Aug 21, 10:47 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EDT SUN AUG 21 2011
NYZ058-063-064-211630-
WESTERN GREENE NY-WESTERN ULSTER NY-EASTERN ULSTER NY-
1147 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
GREENE COUNTY IN EAST CENTRAL NEW YORK...
ULSTER COUNTY IN EAST CENTRAL NEW YORK...
AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR WEST SHOKAN...OR ABOUT 14 MILES NORTHEAST OF
GRAHAMSVILLE...AND MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
OLIVEBRIDGE BY 1155 AM EDT
MOUNT TREMPER BY NOON EDT
KENNETH L WILSON CAMPGROUND BY 1205 PM EDT
WOODSTOCK AND WEST HURLEY BY 1210 PM EDT
SAUGERTIES BY 1225 PM EDT
RAINFALL AMOUNTS MAY RANGE FROM A QUARTER OF AN INCH TO AN INCH FROM
THIS THUNDERSTORM.
LAT...LON 4197 7447 4224 7404 4217 7404 4216 7400
4217 7400 4212 7391 4209 7393 4207 7392
4206 7394 4201 7394 4182 7434
TIME...MOT...LOC 1547Z 234DEG 25KT 4195 7431
TAWSpecial weather statement, Aug 21, 11:14 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1214 PM EDT SUN AUG 21 2011
NYZ048>051-211700-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-WESTERN ALBANY NY-
SOUTHERN SARATOGA NY-
1214 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
ALBANY COUNTY IN EAST CENTRAL NEW YORK...
SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR ROTTERDAM JUNCTION...OR ABOUT OVER SCOTIA...AND MOVING
NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
GLENVILLE AND SCOTIA BY 1220 PM EDT
EAST GLENVILLE AND ALPLAUS BY 1225 PM EDT
BURNT HILLS BY 1230 PM EDT
ROUND LAKE BY 1245 PM EDT
RAINFALL RATES MAY REACH A HALF AN INCH AN HOUR.
LAT...LON 4284 7420 4290 7409 4296 7409 4306 7395
4291 7377 4274 7408
TIME...MOT...LOC 1614Z 230DEG 22KT 4287 7405
TAWSpecial weather statement, Aug 21, 11:17 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1217 PM EDT SUN AUG 21 2011
NYZ048-049-051-052-211645-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-WESTERN ALBANY NY-
EASTERN ALBANY NY-
1217 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
ALBANY COUNTY IN EAST CENTRAL NEW YORK...
AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR BERNE...OR ABOUT 13 MILES SOUTHWEST OF ROTTERDAM...AND
MOVING NORTHEAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
ALTAMONT INCLUDING THE FAIR GROUNDS BY 1225 PM EDT
VOORHEESVILLE BY 1230 PM EDT
GUILDERLAND AND ROTTERDAM BY 1240 PM EDT
COLONIE...SCHENECTADY...6 MILES SOUTH OF NISKAYUNA AND 7 MILES WEST
OF LOUDONVILLE BY 1245 PM EDT
RAINFALL AMOUNTS MAY APPROACH A HALF AN INCH AN HOUR.
LAT...LON 4266 7417 4272 7416 4286 7390 4278 7382
4279 7376 4282 7373 4278 7369 4278 7368
4269 7371 4267 7373 4252 7412 4261 7420
TIME...MOT...LOC 1617Z 237DEG 21KT 4265 7408
TAWSpecial weather statement, Aug 21, 11:24 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1224 PM EDT SUN AUG 21 2011
NYZ060-061-063>066-211700-
WESTERN ULSTER NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
1224 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
ULSTER COUNTY IN EAST CENTRAL NEW YORK...
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR LAKE KATRINE...OR ABOUT OVER RHINEBECK...AND MOVING
NORTHEAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
RED HOOK AND SAUGERTIES BY 1230 PM EDT
CLERMONT BY 1245 PM EDT
LIVINGSTON BY 1255 PM EDT
ANCRAM BY 100 PM EDT
RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR.
LAT...LON 4224 7368 4205 7352 4181 7399 4201 7413
TIME...MOT...LOC 1624Z 237DEG 21KT 4199 7392
TAW
Special weather statement, Aug 21, 11:35 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1235 PM EDT SUN AUG 21 2011
NYZ051>054-059-060-211715-
WESTERN ALBANY NY-EASTERN ALBANY NY-EASTERN GREENE NY-
WESTERN COLUMBIA NY-EASTERN RENSSELAER NY-WESTERN RENSSELAER NY-
1235 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
ALBANY COUNTY IN EAST CENTRAL NEW YORK...
GREENE COUNTY IN EAST CENTRAL NEW YORK...
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR RAVENA...OR ABOUT 11 MILES SOUTH OF DELMAR...AND MOVING
NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
RAVENA AND NEW BALTIMORE BY 1240 PM EDT
SELKIRK BY 1245 PM EDT
CASTLETON-ON-HUDSON BY 1250 PM EDT
EAST GREENBUSH AND NASSAU BY 100 PM EDT
WEST SAND LAKE BY 110 PM EDT
AVERILL PARK BY 115 PM EDT
RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR.
LAT...LON 4275 7360 4256 7343 4235 7390 4250 7404
TIME...MOT...LOC 1635Z 236DEG 24KT 4248 7386
TAW
Thunderstorm Wind, Litchfield
- When
- August 21, 12:40 PM EST
- Where
- Litchfield County, 0.31 mi SE of Sharon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.877, -73.476
Multiple trees were reported down in Sharon due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- August 21, 12:45 PM EST
- Where
- Litchfield County, 0.38 mi NNE of Kent
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.725, -73.477
Trees were reported down in Kent due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- August 21, 1:00 PM EST
- Where
- Litchfield County, 0.69 mi S of Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.990, -73.200
Wires were reported down in Norfolk due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- August 21, 1:25 PM EST
- Where
- Litchfield County, 1.33 mi SSE of Burrville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.852, -73.073
Trees were reported down on wires due to strong thunderstorm winds near the intersection of Route 183 and Hillandale Boulevard in Torrington. The trees were reported to have caught fire resulting in power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337548, 337550, 337551, 337555.